Illinois, 2024Flood and Damaging Winds in Illinois, June 4 to 6, 2024
June 4 to 6, 2024 · NWS LOT · 8 events in 4 counties and zones
Multiple clusters of thunderstorms moved across the WFO Chicago CWA during the evening and night of the 4th resulting in a handful of wind damage reports, primarily across the Chicago metro, as well as some localized street flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple clusters of thunderstorms moved across the WFO Chicago CWA during the evening and night of the 4th resulting in a handful of wind damage reports, primarily across the Chicago metro, as well as some localized street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 5:47 PM CST, 26 minutes earlier. Its key messages:
- Scattered showers and thunderstorms develop mid to late afternoon, and increase in coverage this evening. A few stronger storms may produce with gusty winds and small hail, in addition to heavy rainfall and a localized flooding threat.
- Following isolated to scattered showers Wednesday evening, mainly dry and comfortable (seasonably cool) through Sunday.
- Breezy to windy on Thursday with gusts up to 30-40 mph.
Area forecast discussion, Jun 4, 5:47 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
647 PM CDT Tue Jun 4 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms develop mid to late
afternoon, and increase in coverage this evening. A few
stronger storms may produce with gusty winds and small hail,
in addition to heavy rainfall and a localized flooding
threat.
- Following isolated to scattered showers Wednesday evening,
mainly dry and comfortable (seasonably cool) through Sunday.
- Breezy to windy on Thursday with gusts up to 30-40 mph.
&&
.DISCUSSION...
Issued at 236 PM CDT Tue Jun 4 2024
Through Wednesday:
Before the thunder activity concerns, there is a lake breeze
from Chicago northward, keeping a lid on temperatures near the
lake (70s) whereas most inland areas remain on the warm and
muggy side as temperatures, even with the clouds, march on into
the mid 80s.
A mesoscale convective vortex (MCV) continues to shift northeast
into eastern Iowa. Ahead of the MCV There is a fair amount of
cloud cover across northern Illinois and northwest Indiana,
which is limiting instability. There are some weak waves in the
south-southwest flow and we are starting to see some of the
radar echoes on KLOT reaching in the ground in the form of
mostly light shower activity. Expect this to drift northward,
with some erosion on its northern edge. Thunder coverage will
low with this leading activity until the MCV drifts a bit
farther NE, given that MLCAPE will remain a bit more limited
closer to 500 J/Kg. Behind the opaque mid and upper level cloud
shield continued moist advection with dewpoints in the mid to
upper 60s will lead to increased instability approaching 1000
J/Kg or so of MLCAPE closer to the MCV across central and
western Illinois where capping is weaker. Therefore expect an
uptick in shower and thunderstorm coverage west of I-39 and to
the southwest, but also there is a narrow corridor across
northwest Indiana. Some of this activity will migrate closer to
the Chicago area toward early evening.
MLCAPE will not be quick to erode this evening as the MCV
advances into northern Illinois. This would likely be a more
favored period for a bit more storm coverage. Gusty winds
would be more favored severe hazard given some elevated low
level lapse rates through early evening. PWATs will also
increase ahead of the MCV as low level flow gets enhanced, which
suggests pockets of heavy rain this evening. While the flow
aloft is initially somewhat weak, enhanced of the low-mid level
southwesterly flow would suggest the individual storm elements
will be moving fast enough to preclude any significant flash
flooding in spite of the high PWAT airmass. However, increased
low level jet/storm regeneration is of some concern for
localized flooding/ponding and is probably the hazard of most
concern this evening into the early overnight hours. The main
area of concern will be west and south of the core Chicago metro
area closer the low/slightly better instability.
A fairly sharp upper trough, currently across the northern plains
will steer a cold front through the area in the area in the
morning. Ahead of the trough showers should expand in a
scattered to numerous nature again overnight, with storm
coverage gradually decreasing overnight into early Wednesday.
With a deep moist profile, pockets of heavy rainfall may lead to
ponding on area roadways into the morning commute.
The cold front will usher in cooler and drier air in the
afternoon in the Chicago area and into northwest Indiana, and
the front will also bring the end to any lingering showers, at
least for a brief time in the afternoon.
KMD
Wednesday Night through Tuesday:
Following Wednesday morning's cold frontal passage, a weaker,
secondary cold front is progged to move across the CWA Wednesday
evening and night. A push of low-mid level moisture ahead of
the boundary will result in some late day destabilization
amounting to as many as a few to several hundred joules of
MUCAPE over parts of our area. Models agree on a mid level
inversion keeping ELs topped out at around 500mb, which will
equate to around -10C. And with the vast majority of forcing for
ascent found below the freezing level, such a setup should
struggle to produce much lightning, but low- topped convective
showers certainly look attainable. Some models were thinking
that the moisture advection may be too meager to produce much of
anything, but the trend is in favor of a push of showers ahead
of the front. The more appreciable moisture, and in turn
instability, will be found across the northern and northwestern
CWA. It's here that we'll find the best odds at seeing precip as
well as an embedded thunderstorm, but again the thunder
potential overall is seemingly low.
All of the precip should be off to our east by Thursday morning.
A tight pressure gradient will set up across the region
between the departing storm system and an approaching high out
west. A 40-50 kt LLJ is also expected to move overhead, both of
which will bring windy conditions to the area on Thursday. The
LLJ diffuses some for Friday, but the surface pressure gradient
will remain in place bringing more breezy conditions on Friday.
The high pressure center will propagate across the lower Midwest
late Friday into Saturday which should keep precip chances
rather minimal heading into the weekend. A large upper low
expected to cycle over the eastern Great Lakes region late this
week and early next will reel in some cooler air aloft and help
keep conditions a tad cooler than normal this weekend with highs
progged in the lower and middle 70s.
Doom
&&
.AVIATION /00Z TAFS THROUGH 06Z THURSDAY/...
Issued at 647 PM CDT Tue Jun 4 2024
Forecast concerns include...
Scattered thunderstorms through the early overnight.
Mvfr, possible ifr cigs overnight/Wednesday morning.
Chance of showers Wednesday morning and Wednesday evening.
Gusty westerly winds Wednesday.
Scattered thunderstorms are expected to continue through 06z or
so and it will be difficult to pin down specific timing for any
terminal. Vicinity/tempo mention seems on track and trends will
need to be monitored for refinement. Scattered showers may
continue overnight but confidence is low for coverage. The best
chance for additional showers appears to be mid/late Wednesday
morning ahead of a cold front. And then there is another chance
for showers mid/late Wednesday evening, though confidence is too
low for mention at this time.
A lake breeze boundary moved west of ORD/MDW this afternoon,
then lifted back north of MDW. This boundary is again being
pushed west and will move back through MDW shortly. Wind
directions may be problematic near/around any stronger
thunderstorms this evening, but overall, prevailing winds are
expected to favor a south/southeast direction this evening, then
south/southwest overnight. Winds will turn more westerly behind
the cold front midday Wednesday with gusts into the lower 20kt
range.
Mvfr cigs will be possible this evening with any storms.
Prevailing low mvfr cigs are expected tonight into Wednesday
morning, ahead of the cold front. There is a chance of ifr cigs
overnight and scattered mention seems reasonable. Confidence for
ifr cigs is low. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 4, 1:41 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
241 PM CDT Tue Jun 4 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-051945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
241 PM CDT Tue Jun 4 2024 /341 PM EDT Tue Jun 4 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to dime to penny size.
Limited Damaging Wind Risk...up to 60 mph.
Elevated Flooding Risk.
DISCUSSION...
Scattered thunderstorms will become more numerous tonight. A few
storms in the evening may be strong to near severe, with damaging
downburst winds being the primary threat, mainly west of
Interstate 39. Confidence is higher that gusty winds in any storms
remain below severe limits, producing winds strong enough to down
smaller branches. A few of these storms will likely also produce
locally heavy rainfall that may lead to ponding of water, and even
localized flooding, mainly later this evening and overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk in the morning east of Interstate 55.
Thursday...
Elevated Fire Weather Risk south and west of Chicago.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected, though any reports of
wind, hail or flooding are welcome.
GENERAL STORM MOTION OF THE DAY:
Moving toward the north northeast at 30 mph.
LMZ740>745-051945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
241 PM CDT Tue Jun 4 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk in the morning.
Thursday...
Hazardous conditions for small craft are likely.
KMD
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jun 4, 6:07 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
707 PM CDT Tue Jun 4 2024
ILZ106-050030-
Northern Will IL-
707 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WILL COUNTY THROUGH
730 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crest Hill, or over Joliet, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Joliet, Romeoville, Plainfield, Lockport, New Lenox, Homer Glen,
Channahon, Crest Hill, Shorewood, Ingalls Park, Preston Heights,
Fairmont, Rockdale, and Crystal Lawns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4147 8798 4147 8821 4164 8823 4164 8796
TIME...MOT...LOC 0007Z 182DEG 29KT 4154 8810
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PetrThunderstorm Wind, Will
- When
- June 4, 6:13 PM CST to 6:16 PM CST
- Where
- Will County, (Lot) Lewis University Airport
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.610, -88.090
Severe winds blew by the NWS Chicago WFO for at least a few minutes peaking at 67 mph. A 4 diameter tree limb was downed at the office.
Thunderstorm Wind, Cook
- When
- June 4, 6:56 PM CST
- Where
- Cook County, 0.47 mi E of Chicago Lawn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.770, -87.681
A large tree was blown down onto a house on Oakley Avenue.
Thunderstorm Wind, Kendall
- When
- June 4, 10:30 PM CST
- Where
- Kendall County, 0.86 mi SW of Oswego
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.670, -88.360
A photo received showed a small tree snapped at the trunk.
Thunderstorm Wind, Kane
- When
- June 4, 10:35 PM CST
- Where
- Kane County, 1.38 mi S of Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.740, -88.320
A large tree branch was downed south of Aurora.
Thunderstorm Wind, Kane
- When
- June 4, 10:38 PM CST
- Where
- Kane County, 1.38 mi S of North Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.780, -88.330
An NWS employee reported a sizeable tree branch down, easily over one inch in diameter.
Thunderstorm Wind, Cook
- When
- June 4, 11:20 PM CST to 11:35 PM CST
- Where
- Cook County, Austin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.900, -87.760
Multiple reports of tree damage from around Chicago's Austin neighborhood were relayed via the city's CHI311 program.
Thunderstorm Wind, Cook
- When
- June 4, 11:25 PM CST to 11:40 PM CST
- Where
- Cook County, Irving Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.950, -87.720
Multiple reports of tree damage from around Chicago's Austin, Irving Park, and Avondale neighborhoods were relayed via the city's CHI311 program.
Flood, Cook
- When
- June 6, 1:15 AM CST to 5:00 AM CST
- Where
- Cook County, 0.4 mi NNE of Blue Island to 0.75 mi SSE of Morgan Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.656, -87.678
Instances of street flooding were reported across the Harvey, Riverdale, and Calumet Park areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Mississippi, June 4, 20241 death · $916,000 · 70 kt wind · 26 events
- Tornadoes and Damaging Winds in Louisiana, June 4, 2024$25,000 · EF1 · 14 events
- Damaging Winds in Minnesota, June 4, 2024$77,000 · 60 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, June 4, 2024$5,000 · EF1 · 16 events
- Flooding and Hail in Kansas, June 4 to 5, 20242.5 in hail · 34 events
- Damaging Winds in Iowa, June 4, 2024$31,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Minnesota, June 4 to 5, 2024$20,000 · 50 kt wind · 3 events
- Tornado and Flash Flood in Iowa, June 4 to 5, 20241 in hail · 16 events
- Damaging Winds in Minnesota, June 4, 20241 injured · 56 kt wind · 5 events
- Excessive Heat in Texas, June 4, 202411 events
- Excessive Heat in California, June 4 to 6, 20249 events
- Heat in Texas, June 4 to 5, 20248 events